How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Anil Your Own Question
Dr. Anil
Dr. Anil, Doctor (MD)
Category: Health
Satisfied Customers: 8171
Experience:  M.B.B.S.M.D with over 30 years of experience in this medical field.
4713694
Type Your Health Question Here...
Dr. Anil is online now
A new question is answered every 9 seconds

I have a burning ammonia smell in nose. It sometimes gets

This answer was rated:

I have a burning ammonia smell in nose. It sometimes gets so strong that it burns my eyes and gives me a headache. With the headache comes a pain in the upper part of my back between my shoulder blades. It can go away as sudden as it comes. Then I break out in a sweat.
Hello,
Do you have stuffy nose, cough, phelgm production in back of throat, chest congestion?
Do you have associated alteration of taste?
Are you taking any medication?
Any history of liver disorder, stroke?
Do you feel associated change in vision, dizziness?
Since how long have you been suffering from?
Have you ndergone any investigations and blood work?
Customer: replied 7 years ago.

A little phelgm in the back of throat on waking in the morning.

No alteration of Taste

Taking Prilosec 2 x daily

Welbrutrin (Bupropion) 150 mg 2 x daily

Activella .5 1 x daily

Vesicare 5 mg 1 x daily

Micardis 40 mg 1 x daily

Simvastatin 40 mg 1 x daily (not for high cholesterol, heart attack prevention)

Hydrochlorot 25 mg 1 x daily

baby asprin 1 daily

calcium / magnesium

glucosamine / chondroitin

 

All these I have taken for many months. Nothing new or different.

I have had these symptoms for 3 weeks.

Hello,
As such Statins and Hydrochlorot(hydrochlorothiazide) can result in impairment in smell and headache as their listed side effects.
As you describe there may be possibility of Parosmia(aberrant odor perception).
Other possibilities include-
Sinusitis
Age related -almost everyone has some type of smell impairment by age 60 or 70.
You need to undergo an ENT examination ,AEC(Absolute Eosinophil Count)for further evaluation .
You should drink plenty of water.
You should discuss your medications with your doctor as well.
I suggest you to consult your doctor for further evaluation and management.
I hope this helps.

Customer: replied 7 years ago.
My GP is on vacation this week. I can check with him next week. I saw his fill-in yesterday and he gave me naproxin for pain (which I have not used because in the past it has made me very ill), told me to use Zicam once a day, Benydril at night so I can sleep, and an antibiotic in case I have colored drainage pointing to a sinus infection. Do you think I should start the antibiotic since I have a little drainage during the night? I have not used any of the above meds because I felt it was a bandaid instead of a cure.
As such based upon your symptoms your doctor may also advise a blood test especially to check the liver function( LFT) as well .
If there is a nasal discharge you should start with steam inhalation and if the discharge persist and is coloured you can start antibiotic as well .
Dr. Anil and 2 other Health Specialists are ready to help you
Customer: replied 7 years ago.
Thank you very much for your information and confirmation that something really is going on and I am not just making this up. Thanks again.
Thank you .